Michigan, 2003

Damaging Winds in Michigan, July 5, 2003

July 5, 2003 · NWS IWX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 5, 3:15 AM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 5, 3:15 AM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
315 AM EST SAT JUL 5 2003

AREA OF STORMS REFIRING ALONG OUTFLOW/BOUNDARY BEHIND EARLIER MCS
WITH APPROACH OF NEXT IMPULSE ASSOCIATED WITH YET ANOTHER COMPLEX
OVER IOWA. OCCASIONAL WORDING IN THE SOUTH AND LIKELY NORTH WITH
LOWER POPS BY AFTERNOON AS COMPLEX MOVES EAST. WILL KEEP FLOOD
WATCH OVER SOUTHERN CWA UNTIL 4PM EST WITH FLOODING FROM PREVIOUS
SYSTEM JUST NOW WINDING DOWN AND MORE RAIN TO COME MAINLY THIS
MORNING INTO EARLY AFTERNOON. BOUNDARIES AND HARD TO TIME IMPULSES
CONTINUE THROUGH WEEKEND WITH BROAD BRUSH CHC POPS AND WILL HAVE TO
LET LATER SHIFTS PUT IN MORE DETAIL. TEMPS A BLEND OF MODELS.

EXTENDED DISCUSSION
NOT MUCH TO CHANGE AS CONTINUED CHANCE OF THUNDERSTORMS UNTIL MAIN
SYSTEM CLEARS LATER WED THEN RIDGING WILL BUILD IN FOR LATE WEEK.

AVIATION DISCUSSION FOR 06Z TAFS...
CEILINGS SHOULD REMAIN VFR AT BOTH SBN AND FWA. AN MCS IS CURRENTLY
OVER IOWA. MODELS SHOWING RAIN ENDING BEFORE MAKING IT INTO INDIANA
BUT SHOULD SEE SOME OF THE HIGH CLOUDS FROM IT LATER IN THE MORNING.
SHOULD BE SOME FOG AT SBN AND FWA DUE TO RAINFALL THAT OCCURRED AND
MODELS SHOW GOOD LOW LEVEL MOISTURE. EXPECT IT TO BE HEAVIER/THICKER
AT FWA THAN AT SBN. MODELS ARE SHOWING ANOTHER MCS DEVELOPING TO OUR
WEST AND MOVING INTO THE AREA IN THE AFTERNOON AND CEILINGS COULD BE
MVFR OR LOWER WITH ANY STORMS THAT PASS OVER THE AIRPORTS. WINDS
WILL REMAIN SOUTHWESTERLY. SHOWERS AND STORMS SHOULD BE OUT OF THE
AREA BY LATE EVENING AND CEILINGS COME UP A LITTLE BIT.

.IWX...
IN...FLOOD WATCH FOR TODAY FOR ZONES INZ012>018...INZ020...
INZ022>027...INZ032>034.

MI...NONE.
OH...FLOOD WATCH FOR TODAY FOR ZONES OHZ015>016...OHZ024>025.

RES/BML
Hazardous weather outlook, Jul 5, 5:03 AM EST, 1 hour 43 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
503 AM EST SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

FLOODING IS POSSIBLE TODAY ALONG AND SOUTH OF US ROUTE 30 AS
THUNDERSTORMS WILL CONTINUE TO REDEVELOP AND MOVE EAST ACROSS THIS
AREA INTO EARLY AFTERNOON.

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY INTO TONIGHT ACROSS THE
ENTIRE REGION AS UPPER LEVEL IMPULSES MOVE ALONG A STALLED BOUNDARY.
DAMAGING WINDS AND POSSIBLY SMALL HAIL ARE THE MOST LIKELY THREAT
FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION ON
SUNDAY. DAMAGING WINDS ARE THE MOST LIKELY THREAT AT THIS TIME.
THUNDERSTORMS ARE ALSO POSSIBLE MONDAY THROUGH WEDNESDAY BUT THE
SEVERE WEATHER POTENTIAL IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 5, 1:33 AM EST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0133 AM EST SAT JUL 05 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    AUBURN                    IN   WIND DAMAGE
07/04/03   DE KALB                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0913 PM    HUNTINGTON                IN   0.75 IN HAIL
07/04/03   HUNTINGTON                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

TENHARMSEL
Local storm report, Jul 5, 1:55 AM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0155 AM EST SAT JUL 05 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    2 S UNIONDALE             IN   FLASH FLOOD
07/04/03   WELLS                          STREETS FLOODING. UP TO 12
                                          INCHES OF WATER MAKING
                                          ROADS IMPASSABLE.

1100 PM    BLUFFTON                  IN   FLASH FLOOD
07/04/03   WELLS                          WAIST HIGH WATER.

1049 PM    BERNE                     IN   FLASH FLOOD
07/04/03   ADAMS                          STREETS FLOODED. SAND
                                          BAGGING IN RESIDENIAL
                                          AREAS.

0915 PM    12 W ROCHESTER            IN   WIND DAMAGE
07/04/03   FULTON                         SEVERAL TREES AND BIG
                                          LIMBS DOWN. REPORTED BY
                                          AMATUER RADIO.

0915 PM    AUBURN                    IN   WIND DAMAGE
07/04/03   DE KALB                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0913 PM    HUNTINGTON                IN   0.75 IN HAIL
07/04/03   HUNTINGTON                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

0623 PM    PORTLAND                  IN   WIND DAMAGE
07/04/03   JAY                            NUMEROUS TREES DOWN

0623 PM    MONTGOMERY                MI   WIND DAMAGE
07/04/03   HILLSDALE                      TREES DOWN

0614 PM    PENNVILLE                 IN   WIND DAMAGE
07/04/03   JAY                            NUMEROUS TREES DOWN

0600 PM    2 NW PONETO               IN   WIND DAMAGE
07/04/03   WELLS                          SILO DOWN AND ROOF BLOWN
                                          OFF.

0600 PM    BLUFFTON                  IN   WIND DAMAGE
07/04/03   WELLS                          6 INCH DIAMETER TREE LIMBS
                                          DOWN

0559 PM    4 SSE BRONSON             MI   WIND DAMAGE
07/04/03   BRANCH                         TREE DOWN

0559 PM    5 SSE BRONSON             MI   WIND DAMAGE
07/04/03   BRANCH                         LARGE TREE LIMB DOWN

0554 PM    3 N PERU                  IN   WIND DAMAGE
07/04/03   MIAMI                          TREE LIMBS DOWN

0546 PM    MARION                    IN   WIND DAMAGE
07/04/03   GRANT                          TREES AND POWERLINES DOWN
                                          THROUGHOUT THE COUNTY

0543 PM    1 N CONVERSE              IN   WIND DAMAGE
07/04/03   MIAMI                          TREE LIMBS DOWN

0542 PM    3 SSW HUNTINGTON          IN   60 MPH WIND GUST
07/04/03   HUNTINGTON                     ESTIMATED BY TRAINED
                                          SPOTTER

0541 PM    1 N CONVERSE              IN   80 MPH WIND GUST
07/04/03   MIAMI                          MEASURED BY TRAINED
                                          SPOTTER

0540 PM    MIDDLE POINT              OH   WIND DAMAGE
07/04/03   VAN WERT                       LARGE TREE DOWN

0539 PM    7 NNE WARREN              IN   WIND DAMAGE
07/04/03   HUNTINGTON                     EXTENSIVE DAMAGE TO 2
                                          STORY HOUSE 2 MI EAST OF
                                          PLUM TREE

0539 PM    7 NNE WARREN              IN   WIND DAMAGE
07/04/03   HUNTINGTON                     EXTENSIVE DAMAGE TO POLE
                                          BARN 2 MILES EAST OF PLUM
                                          TREE

0537 PM    OHIO CITY                 OH   60 MPH WIND GUST
07/04/03   VAN WERT                       ESTIMATED BY TRAINED
                                          SPOTTER

0535 PM    1 S OHIO CITY             OH   WIND DAMAGE
07/04/03   VAN WERT                       LARGE TREE DOWN

0530 PM    WREN                      OH   WIND DAMAGE
07/04/03   VAN WERT                       LARGE TREE DOWN

0520 PM    WARSAW                    IN   0.75 IN HAIL
07/04/03   KOSCIUSKO

0518 PM    2 NW DECATUR              IN   1.50 IN HAIL
07/04/03   ADAMS

0515 PM    1 N DECATUR               IN   1.75 IN HAIL
07/04/03   ADAMS

0514 PM    3 W WARSAW                IN   WIND DAMAGE
07/04/03   KOSCIUSKO                      8 INCH DIAMETER TREE LIMB
                                          DOWN

0505 PM    LOGANSPORT                IN   WIND DAMAGE
07/04/03   CASS                           NUMEROUS TREES AND
                                          POWERLINES DOWN THROUGHOUT
                                          COUNTY

0459 PM    CHURUBUSCO                IN   WIND DAMAGE
07/04/03   WHITLEY                        NUMEROUS TREES DOWN.

0458 PM    2 N PAULDING              OH   0.75 IN HAIL
07/04/03   PAULDING

0455 PM    3 E DENVER                IN   WIND DAMAGE
07/04/03   MIAMI                          ROOF BLOWN OFF HOUSE JUST
                                          NORTH OF CHILI

0450 PM    COLUMBIA CITY             IN   62 MPH WIND GUST
07/04/03   WHITLEY

0449 PM    5 E NEW HAVEN             IN   0.75 IN HAIL
07/04/03   ALLEN

0448 PM    2 W PAYNE                 OH   0.75 IN HAIL
07/04/03   PAULDING

0445 PM    COLUMBIA CITY             IN   60 MPH WIND GUST
07/04/03   WHITLEY                        REPORTED BY OFF DUTY NWS
                                          EMPLOYEE

0439 PM    3 N KEWANNA               IN   WIND DAMAGE
07/04/03   FULTON                         TREES DOWN IN WESTERN PART
                                          OF COUNTY

0430 PM    9 N FORT WAYNE            IN   0.75 IN HAIL
07/04/03   ALLEN

0429 PM    2 N NORTH WEBSTER         IN   1.50 IN HAIL
07/04/03   KOSCIUSKO                      AT NWS OFFICE

0428 PM    7 SE FORT WAYNE           IN   1.00 IN HAIL
07/04/03   ALLEN

0428 PM    2 N NORTH WEBSTER         IN   1.00 IN HAIL
07/04/03   KOSCIUSKO                      AT NWS OFFICE

0419 PM    7 N FORT WAYNE            IN   1.00 IN HAIL
07/04/03   ALLEN                          NEAR INTERSECTION OF I-469
                                          AND I-69

0415 PM    8 ESE ARGOS               IN   0.75 IN HAIL
07/04/03   MARSHALL                       GREATER THAN 6 INCH
                                          DIAMETER TREE LIMBS DOWN IN
                                          TIPPECANOE

0414 PM    5 N FORT WAYNE            IN   1.00 IN HAIL
07/04/03   ALLEN                          1/2 MILE NORTH OF
                                          INTERSECTION OF ROUTE 3 AND
                                          I-69

0409 PM    BOURBON                   IN   0.75 IN HAIL
07/04/03   MARSHALL

0400 PM    5 N ROCHESTER             IN   WIND DAMAGE
07/04/03   FULTON                         *** 1 FATAL *** LARGE TREE
                                          FELL ON MOBILE HOME AT CAMP
                                          SHOHOLA.

0344 PM    10 NW ROCHESTER           IN   WIND DAMAGE
07/04/03   FULTON                         TREES AND POWERLINES DOWN
                                          IN NORTHWEST PART OF COUNTY

0343 PM    5 NW FORT WAYNE           IN   0.75 IN HAIL
07/04/03   ALLEN                          JUST NORTH OF INTERSECTION
                                          OF US 30 AND I69

TENHARMSEL
Local storm report, Jul 5, 3:26 AM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0326 AM EST SAT JUL 05 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 AM    BUNKER HILL               IN   FLASH FLOOD
07/05/03   MIAMI                          EVACUATING TRAILERS AND
                                          HOMES.

0315 AM    WABASH                    IN   FLASH FLOOD
07/05/03   WABASH                         SVERAL FLODED BASEMENTS.
                                          SEVERAL STREETS CLOSED.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0310 AM    MARION                    IN   FLASH FLOOD
07/05/03   GRANT                          SEVERAL ROADS CLOSED. ONE
                                          HOUSE FLOODED. REPORTED BY
                                          LAW ENFORCEMENT.

TENHARMSEL

The radar

The Northern Indiana radar (KIWX), 95 km away, was scanning. The volume nearest the first event began at 11:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
July 5, 6:46 AM EST
Where
Berrien County, Bridgman
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.933, -86.550

Law enforcement reported trees and power lines down in Bridgman.

Thunderstorm Wind, Cass

When
July 5, 7:20 AM EST
Where
Cass County, Dowagiac
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.983, -86.100

Law enforcement reported trees and power lines down in Dowagiac.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373512, 5373513.